Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 25, 9:10 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 25, 9:10 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SAT APR 25 2009
.UPDATE...
ADDED TEMPO GROUP FOR THUNDER OVER MHK DUE TO AREA OF PVA OVER
CENTRAL KS FIRING -TSRA OVER SAME AREA. CONVECTION HOLDING
TOGETHER...SO EXPECT TO MOVE INTO MHK AROUND 05Z. ADJUSTED TIMING
OF THUNDER FOR TOP/FOE AS WELL AS CIGS AS SMALL AREA OF SUBSIDENCE
PROTRUDES IN FROM NW MO.
&&
.PREV DISCUSSION... /ISSUED 815 PM CDT SAT APR 25 2009/
UPDATE...
UPDATE FOR THE 00Z TAFS
DISCUSSION...
SEE PREVIOUS DISCUSSION
AVIATION...
EXTRMELY ACTIVE WEATHER OCCURRING DURING TAF ISSUANCE SO WILL BE
BRIEF. EXPECT COLD FRONT TO RETREAT NW TONIGHT DUE TO A 50-60KT
LLJ. FRONT CURRENTLY STALLED NEAR TOP/FOE TAF SITES...SO WONT
TAKE LONG FOR CONVECTION TO REFIRE ALONG FRONTAL BOUNDARY ONCE LLJ
KICKS IN. CIGS WILL BE MVFR FOR MUCH OF THE NIGHT WITH AMPLE LOW
LEVEL MOISTURE AND CONVECTION OCCURING THROUGHOUT THE NIGHT. WINDS
WILL BE A CONCERN WITH BOUNDARY LAYER MIXING TO 850-800MB.
HOWEVER...WITH SATURATED SFC CONDITIONS...LEFT STRONGER GUSTS OUT
OF TAFS...BUT WILL HAVE TO WATCH. LAST CONCERN IS -SHRA/TSRA WHICH
WILL OCCUR ALONG THE FRONTAL BOUNDARY...MCS DEVELOPING OVER
SOUTHERN KS/WESTERN OK AND STRONG LLJ...EXPECT TAF SITES TO BE
ACTIVE WEATHER WISE OVER THE NEXT 6 TO 12 HOURS.
PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 25 2009/
DISCUSSION...
FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION
AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT
OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER
STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG
WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND
LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT
PRECIPITATION SCENARIO.
WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS.
THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4
INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN
ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT
CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM.
CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL
SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE
RISK ACROSS MUCH OF THIS AREA.
HARDING
SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT
EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H
TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED
LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL
INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50
KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY
ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG
WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE
THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE
LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES
OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH
EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE
FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER
MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD
BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF
MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z
TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER
AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM
NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS.
TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS
AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN
CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70.
WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN
CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY
FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS
IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH
MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN
KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE
MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL
BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE
SEE MORE INSOLATION.
FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP
SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE
UPPER 60S TO AROUND 70.
GARGAN
AVIATION...
COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS
TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT
STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM
FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA
AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF
RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN
FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH
THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY
AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA.
HARDING
&&
.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ011-KSZ012-
KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.
&&
BYRNE
Hazardous weather outlook, Apr 25, 10:28 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT SAT APR 25 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-270430-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1128 PM CDT SAT APR 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PRIMARY HAZARD
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND
OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH
FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Apr 25, 8:20 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM FLOOD 6 W LAWRENCE 38.97N 95.35W
04/25/2009 DOUGLAS KS EMERGENCY MNGR
HIGHWAY 40 IS BEING BARRACADED BETWEEN E700 AND E800 ROAD
DUE TO WATER.
&&
KCSpecial weather statement, Apr 25, 9:26 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT SAT APR 25 2009
KSZ020-034-260400-
CLOUD-OTTAWA-
1026 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST CLOUD AND NORTHWEST
OTTAWA COUNTIES...
THROUGH 1100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF SOUTHWEST CLOUD AND NORTHWEST OTTAWA
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ADA...DELPHOS AND GLASCO.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 9:47 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SAT APR 25 2009
KSZ020-260415-
CLOUD-
1047 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...
THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
AREAS FROM GLASCO TO CONCORDIA WILL BE AFFECTED BY THIS STORM.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 10:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT SAT APR 25 2009
KSZ054-058-059-260445-
ANDERSON-COFFEY-LYON-
1117 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR LYON...COFFEY AND ANDERSON
COUNTIES...
THROUGH 1145 PM CDT...STRONG WINDS OF 45 TO 55 MPH WILL AFFECT AREAS
OF LYON...COFFEY AND ANDERSON COUNTIES. THESE WINDS ARE NOT
ASSOCIATED WITH ANY THUNDERSTORMS. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HARTFORD...COLONY...JOHN REDMOND RESERVOIR...NEW
STRAWN...NEOSHO RAPIDS...LONE
ELM...WESTPHALIA...KINCAID...HARRIS...WAVERLY...GARNETT AND GREELEY.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 10:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 PM CDT SAT APR 25 2009
KSZ008-260445-
REPUBLIC-
1120 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...
THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF WESTERN AND NORTHERN REPUBLIC COUNTY.
RADAR INDICATED THAT THIS STORM WAS CAPABLE OF PRODUCING NICKEL SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...NORWAY...SCANDIA...NARKA...MUNDEN AND BELLEVILLE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 25, 10:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 3 W NORWAY 39.70N 97.83W
04/25/2009 E0.88 INCH REPUBLIC KS LAW ENFORCEMENT
&&
BYRNEHigh Wind, Coffey
- When
- April 25, 10:45 PM CST
- Where
- Coffey forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Shingles were blown off a roof in Burlington. Some powerlines were reported down on the southwest side of town as well.
High Wind, Anderson
- When
- April 25, 10:47 PM CST
- Where
- Anderson forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Home anemometer measured sustained winds of 46mph with gusts up to 64mph.
High Wind, Coffey
- When
- April 25, 11:56 PM CST to April 26, 12:22 AM CST
- Where
- Coffey forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
AWOS measured 58mph winds or greater for a 25 minute period. The peak wind gust reported was 61mph.
High Wind, Franklin
- When
- April 26, 12:10 AM CST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
A tree was reported down two miles south of Ottawa due to strong winds with an estimated gust near 60mph.
High Wind, Franklin
- When
- April 26, 12:12 AM CST
- Where
- Franklin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
An estimated wind gust of 65mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, April 25 to 30, 20093 deaths · 4 injured · $8.1 million · EF1 · 83 events
- Rip Currents in Florida, April 25 to 26, 20092 deaths · 1 injured · 2 events
- Heat in Pennsylvania, April 25 to 27, 200925 injured · 7 events
- Hail and Lightning Strike in Kansas, April 25, 20091 death · 1 injured · 1.75 in hail · 14 events
- Tornadoes and Flooding in Oklahoma, April 25 to 26, 2009$15,000 · EF2 · 77 events
- Tornado and Flash Flooding in Iowa, April 25 to 28, 2009$575,000 · EF0 · 53 events
- Hail and Damaging Winds in Michigan, April 25, 2009$210,000 · 1 in hail · 45 events
- Tornado and Flash Flood in Kansas, April 25 to 26, 2009$400,000 · EF1 · 7 events
- Hail and Damaging Winds in Wyoming, April 25, 2009$715,000 · 1.75 in hail · 4 events
- Damaging Winds in Michigan, April 25, 2009$110,000 · 65 kt wind · 8 events
- Lightning Strike in Illinois, April 25, 2009$50,000 · 1 event
- Hail in Nebraska, April 25, 2009$20,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187536, 187537, 187539, 187541, 187542.